Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 19, 2004, 12:48 AM CDT for Bates County, Cass County, Missouri. It was in force for 72 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2004, 12:48 AM CDT (05:48 UTC)
- Expired
- May 19, 2004, 2:00 AM CDT
- In force
- 72 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 38 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:24 AM CDT | HAIL 0.75 | Adrian, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 190548 SVREAX MOC013-037-190700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1248 AM CDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BATES COUNTY IN WEST CENTRAL MISSOURI SOUTHERN CASS COUNTY IN WEST CENTRAL MISSOURI * UNTIL 200 AM CDT * AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF ARCHIE...OR ABOUT 13 MILES SOUTH OF HARRISONVILLE...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARCHIE BY 105 AM CDT. ADRIAN BY 120 AM CDT. DAYTON BY 140 AM CDT. ALTONA BY 145 AM CDT. BALLARD BY 200 AM CDT. REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3861 9459 3840 9461 3829 9409 3850 9409 $$ STOFLET
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:19 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 18, 10:19 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1019 PM CDT TUE MAY 18 2004 .DISCUSSION... THE SYNOPTIC FRONT DRAPED ACROSS MISSOURI HAS PROVIDED THE FOCUS FOR ELEVATED THUNDERSTORMS ACTIVITY THIS EVENING. WITH THE WEAK LOW LEVEL JET POINTING TOWARDS KANSAS CITY...STORMS WITHIN THAT VICINITY HAVE BEEN ABLE TO MAKE FULL USE OF THE ABUNDANT INSTABILITY (CAPES IN THE 1000-1500 J/KG RANGE). HOWEVER...WITH NOTHING OTHER THAN THE WEAK JET TO FOCUS THIS ACTIVITY...WIDE SPREAD SEVERE ACTIVITY IS NOT EXPECTED. HENCE...NO SEVERE THUNDERSTORM WATCH IS ANTICIPATED. HOWEVER...WITH AND PRECIPITABLE WATER VALUES IN THE ONE PLUS INCH RANGE HEAVY RAIN IS OF PRIMARY CONCERN. THIS ACTIVITY IS EXPECTED TO CONTINUE TO TRACK ACROSS EAST CENTRAL KANSAS INTO CENTRAL MISSOURI OVERNIGHT. WITH THE RAINFALL FROM THE MCS ACTIVITY THIS MORNING...FLASH FLOOD GUIDANCE VALUES HAVE DROPPED OFF NOTICEABLE FOR THESE AREAS. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AREAS ALONG AND SOUTH OF A LINE FROM ST JOSEPH THROUGH CHILLICOTHE AND MOBERLY...AND NORTH OF A LINE FROM DREXEL THROUGH WARRENSBURG TO SEDALIA AND BOONVILLE...TILL 6AM. CUTTER && .PREV DISCUSSION... 335 PM... MAIN FORECAST CONCERN IN THE SHORTER TERM IS WITH CHANCES OF PRECIPITATION AS PATTERN REMAINS QUITE UNSETTLED. WEAK WAVES IN FLOW ARE DIFFICULT AT BEST TO TIME. IN THE VERY NEAR TERM...WATCHING BOUNDARY THAT APPEARS TO BE SET UP FROM NEAR WICHITA...TO JUST SOUTH OF KANSAS CITY THEN INTO CENTRAL MISSOURI. WIND FIELDS IN MISSOURI STILL QUITE CHAOTIC DUE TO EARLIER CONVECTION SO CONVERGENCE ALONG THIS BOUNDARY IN THAT AREA IS MINIMAL. HOWEVER...WINDS ARE PICKING UP IN SOUTHEAST KANSAS AND COULD SEE ENOUGH LIFT TO GET SOMETHING BREAKING THROUGH THE CAP AND GOING ALONG THE FRONT JUST TO THE SOUTHWEST OF FORECAST AREA TOWARD 00Z. RUC MODEL HAS BEEN DEPICTING THIS SCENARIO FAIRLY WELL. SHOULD SEE CONVECTION BUILD EASTWARD INTO WEST CENTRAL MISSOURI ALONG THIS BOUNDARY WHERE ENOUGH SUNSHINE HAS CREATED SOME INSTABILITY THIS AFTERNOON. BUT CORFIDI VECTORS WOULD INDICATE IF THESE STORMS CAN BUILD INTO A COMPLEX...THEY WOULD WANT TO TREND SOUTHWARD WHICH MAKES SENSE GIVEN WHERE BETTER MOISTURE AND INSTABILITY RESIDE INTO NORTHEAST OKLAHOMA. IF A COMPLEX DOES DEVELOP...SHOULD HOLD BACK NORTHWARD MOVEMENT OF FRONT LATER TONIGHT AND ON WEDNESDAY MORNING. HAVE PULLED THUNDERSTORM CHANCES BACK FURTHER SOUTH ON WEDNESDAY MORNING TO ACCOUNT FOR THIS SLOWER RETURN. BY AFTERNOON...WITH BUILDING UPPER RIDGE...SHOULD SEE FRONT TAKE A JUMP UP TO THE NORTH AS WINDS PICK UP FROM THE SOUTH IN RESPONSE TO A DEVELOPING SURFACE WAVE IN WEST CENTRAL KANSAS. WILL LEAVE A CHANCE OF STORMS IN THE AFTERNOON NEAR IOWA BORDER...BUT EXPECTED TO BE PRETTY CAPPED ACROSS REST OF FORECAST AREA IN THE AFTERNOON. ON THURSDAY...SOME QUESTION ON WHERE FRONT WILL BE SETTING UP. ETA A LITTLE FURTHER SOUTH WITH IT SLICING INTO NORTHERN MISSOURI BY MIDDAY WHEREAS GFS KEEPS IT IN SOUTHERN IOWA. WITH WARM AIR MASS IN PLACE...WILL LEAN TOWARD GFS SOLUTION...WITH ONLY LOW POPS REMAINING IN THE EXTREME NORTHERN AREAS OF FORECAST REGION. PC IN THE LAST HALF OF THE FORECAST AN AMPLIFIED WEST COAST TROUGH AND EAST COAST RIDGE WILL DOMINATE THE NATION. THIS AMPLIFIED PATTERN WILL BE THE RESULT OF A STRONG EAST PACIFIC BLOCKING RIDGE THAT IS FORECAST TO HOLD STRONG THROUGH NEXT WEEK. THE LATEST RUNS OF THE MID RANGE MODELS ARE...IN GENERAL...ALL TRENDING TOWARDS THE SOLUTION OFFERED BY THE ECMWF. THE ONE NOTABLE DIFFERENCE WAS THAT GFS WANTED TO BEGIN TRANSLATING THE WEST COAST TROUGH ACROSS THE NATION BEGINNING EARLY NEXT WEEK. THIS SEEMS UNREASONABLE DUE TO THE ESTABLISHED BLOCKING RIDGE IN THE EAST PACIFIC...WHICH SHOULD SLOW ANY EASTWARD PROGRESSION OF THE THE WEST COAST TROUGH. THEREFORE I HAVE LEANED TOWARDS THE IDEA THAT THE TROUGH WILL COME OUT IN BITS AND PIECES...AS SHOWN BY THE ECMWF. WITH THIS IN MIND...EXPECTATIONS ARE THAT WEAK RIDGING WILL MOVE IN ACROSS THE CENTRAL PLAINS LATE THIS WEEK...WITH A LEE SIDE LOW SPINNING UP IN WEST KANSAS AND NEBRASKA IN ADVANCE OF THE DIGGING WEST COAST TROUGH. THIS WILL LIFT A WARM FRONT BACK THROUGH NORTHERN MISSOURI FRIDAY AND SATURDAY...HELPING TEMPERATURES RANGE 10 OR MORE DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. AS THE TROUGH DIGS INTO THE WEST COAST OVER THE WEEKEND IT IS THEN EXPECTED TO EJECT A SHORT WAVE THAT WILL ORGANIZE THE LEE SIDE LOW INTO A COLD FRONT DRAPED ACROSS THE MIDWEST. THIS FRONT WOULD THEN PUSH SOUTHEAST THROUGH MISSOURI SUNDAY/MONDAY. MOISTURE LOOKS A LITTLE MARGINAL AT THIS TIME...BUT WITH A FRONTAL BOUNDARY MOVING THROUGH SOME CHANCE THUNDERSTORM POPS LOOK REASONABLE FOR SUNDAY AND MONDAY. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH TILL 6 AM FROM DONIPHAN SOUTH TO JOHNSON COUNTIES ALONG THE KS/MO BORDER. MO...FLASH FLOOD WATCH TILL 6 AM FOR AREAS FROM ANDREW COUNTY SOUTH TO CASS COUNTY...AND EAST TO RANDOLPH SOUTH TO COOPER. EFFECTIVE JUNE 8, 2004...THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THIS PRODUCT WILL CHANGE FROM AFDMCI TO AFDEAX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8, 2004
Hazardous weather outlook, May 18, 12:42 PM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1242 PM CDT TUE MAY 18 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MID AFTERNOON HOURS ACROSS PORTIONS OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. STORMS MAY BECOME MORE ORGANIZED DURING THE LATE AFTERNOON HOURS ALONG A BOUNDARY THAT IS EXPECTED TO SET UP ACROSS THE SOUTHERN PORTIONS OF THE KANSAS CITY METRO AREA...EAST TO AROUND BOONVILLE MISSOURI. STORMS LATE THIS AFTERNOON WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL. IF THE STORMS CAN DEVELOP ENOUGH TO TAP INTO THE SURFACE WIND FIELDS EVEN AN ISOLATED TORNADO OR WIND DAMAGE CAN NOT BE RULED OUT. THE STORMS THIS EVENING SHOULD BUILD SOUTH OUT OF THE OUTLOOK AREA. THEN LATE TONIGHT AS THE BOUNDARY BEGINS TO LIFT NORTH AS A WARM FRONT ADDITIONAL THUNDERSTORM DEVELOPMENT MAY TAKE PLACE. AGAIN THE MAIN THREAT FOR THESE STORMS WOULD BE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WITH A VERY ACTIVE WEATHER PATTERN ACROSS THE CENTRAL PART OF THE COUNTRY...THUNDERSTORMS ARE FORECAST FOR SEVERAL PERIODS DURING THE EXTENDED OUTLOOK. FIRST ON WEDNESDAY MORNING...STORMS MAY BE LIFTING NORTH THROUGH THE NORTHERN HALF OF MISSOURI AND NORTHEAST KANSAS. IF NORTHERN MISSOURI DOES SEE THESE STORMS...THE ADDITIONAL HEAVY RAINFALL ON ALREADY SATURATED GROUND MAY LEAD TO FLOODING PROBLEMS. THESE STORMS MAY ALSO CONTAIN LARGE HAIL. BY LATER IN THE DAY...THE FRONT SHOULD BE FAR ENOUGH NORTH TO KEEP MOST OF THE THUNDERSTORM DEVELOPMENT NORTH OF MISSOURI. HOWEVER...IF STORMS CAN DEVELOP LATE IN THE DAY ON WEDNESDAY IN EXTREME NORTHERN MISSOURI...DAMAGING WINDS AND HAIL WOULD BE POSSIBLE. FURTHER OUT...ANOTHER FRONTAL BOUNDARY MOVING INTO THE AREA SATURDAY NIGHT AND SUNDAY WILL BRING MORE CHANCES OF THUNDERSTORMS...FIRST IN NORTHERN MISSOURI SATURDAY NIGHT...AND ACROSS THE ENTIRE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. THE BEST CHANCE OF SEVERE STORMS WILL BE WITH THE FRONT DURING THE DAY ON SUNDAY. THE NEXT CHANCE OF STORMS WILL BE MONDAY NIGHT WITH YET ANOTHER FRONTAL BOUNDARY. AGAIN SEVERE WEATHER MAY OCCUR WITH THIS FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING IN AREAS SOUTH OF THE MISSOURI RIVER...LATE TONIGHT AND DURING THE MORNING ON WEDNESDAY ACROSS MAINLY NORTHWEST MISSOURI AND NORTHEAST KANSAS...AND POSSIBLE LATE IN THE DAY IN EXTREME NORTHERN MISSOURI ON WEDNESDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
In the hours before
Local storm report, May 18, 10:08 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 PM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 4 E CLEVELAND 38.68N 94.52W
05/18/2004 0.88 INCH CASS MO BROADCAST MEDIA
REPORTED BY KCTV-5. HAIL OCCURRED BETWEEN CLEVELAND AND
HARRISONVILLE.
&&
HUDSONLocal storm report, May 19, 12:23 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 AM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL CONCORDIA 38.99N 93.57W
05/18/2004 0.88 INCH LAFAYETTE MO EMERGENCY MNGR
&&
DLLocal storm report, May 19, 12:33 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1233 AM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1233 AM HAIL 9 N SEDALIA 38.83N 93.23W
05/19/2004 0.88 INCH PETTIS MO EMERGENCY MNGR
&&
DLThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:22 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 53 min |
| May 18, 10:41 PM CDT | Flash Flood Warning | EAX | Cass | 6 hr |
| May 18, 11:11 PM CDT | Severe Thunderstorm Warning | EAX | Pettis, Saline | 94 min |
| May 19, 2:24 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 36 min |
| May 19, 2:32 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 58 min |
| May 19, 3:09 AM CDT | Flash Flood Warning | EAX | Bates, Henry | 6 hr |
| May 19, 3:25 AM CDT | Flash Flood Warning | EAX | Clay, Jackson, Platte | 6 hr |
| May 19, 4:36 AM CDT | Flash Flood Warning | EAX | Cass | 6 hr |
| May 19, 6:45 AM CDT | Flash Flood Warning | EAX | Johnson | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.